MAUDE Adverse Event Report: SMITH & NEPHEW, INC. PCH BSKT SCP UPBTR 1.5MM; ACCESSORIES,ARTHROSCOPIC

SMITH & NEPHEW, INC. PCH BSKT SCP UPBTR 1.5MM; ACCESSORIES,ARTHROSCOPIC
Model Number 012020
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 12/13/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(6).
 
Event or Problem Description
It was reported that during a knee arthroscopy, the punch basket broke inside the patient.The broke piece remained in the patient's knee although the operator struggled to rescue it.Patient released with the broke part of the instrument in the knee.It is unknown if there was a delay in the procedure.The procedure was completed using the same device.No patient injuries were reported.All available information has been disclosed.If additional information should become available, a supplemental report will be submitted accordingly.
 
Additional Manufacturer Narrative
H10: clinical investigation: conclusion: without the requested clinical information, operative report, x-rays, or the device the root cause of the punch basket breakage cannot be determined.Per instructions for use: ¿these instruments are designed for repeated use with proper care and handling.¿ we cannot rule out compliance use of instrument, the cleaning and sterilization of product, entanglement with other instruments or devices during use or cleaning, pressure or excess torque applied during use as contributing factors.The punch basket is made of 17-4 ph sst which is a medical device that is only biocompatible for instruments for short-term exposure (<24 hours exposure) to blood/soft tissue.Additionally, we are unable to determine if pain/discomfort, micro-motion or migration of the broken punch basket is possible.The future impact to the patient beyond the retained broken punch basket piece is unknown.Since the procedure completed with the same device, without any reported delays or injury, no further clinical medical assessment is warranted at this time.Should any additional medical information be provided this complaint will be re-assessed.Results of investigation: one 012020 upbiter scoop basket punch used for treatment, was not returned for evaluation.Due to unavailability investigation was limited.If further information becomes available the complaint may be revisited.Factors affecting device performance may include: device storage, device ability, surgical ability and surgical site preparation according to instructions for use.Instructions for use contains precautionary statements and recommendations for proper use of product.Influences that could compromise product performance or integrity include: 1.Compliant use of instrument.2.Careful cleaning and sterilization of product.3.Entanglement with other instruments or devices during use or cleaning.4.Pressure or excess torque applied.Per instruction for use: ¿these instruments are designed for repeated use with proper care and handling.¿ instrument tips may inadvertently be twisted or caught on other instruments or the basket during cleaning.This can lead to compromised strength.As with any surgical instrument, careful attention should be made to assure that excessive force is not placed on the instrument.Excessive forces applied to the instrument can result in the instrument¿s failure.Do not use these instruments as levers for manipulating hard tissue or bone.Excessive force should not be applied to the instrument when manipulating soft tissue, bone, or hard objects.Misuse of these instruments may result in bent distal tips or jaws; and dull or uneven cutting edges.¿ attention should be exercised to ensure that excessive force is not placed on the instrument.Excessive force can result in instrument failure.Complaint history review for three years past indicated similar allegation for the product code reported.Batch review was unattainable because the lot number was not reported.

Brand Name
PCH BSKT SCP UPBTR 1.5MM
Common Device Name
ACCESSORIES,ARTHROSCOPIC
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes boulevard
mansfield MA 02048
MDR Report Key9706396
Report Number1219602-2020-00210
Device Sequence Number3603073
Product Code NBH
UDI-Device Identifier03596010023469
UDI-Public03596010023469
Combination Product (Y/N)N
Initial Reporter CountryIT
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 03/26/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number012020
Device Catalogue Number012020
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 01/20/2020
Supplement Date Received by Manufacturer03/24/2020
Initial Report FDA Received Date02/13/2020
Supplement Report FDA Received Date03/26/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age67 YR